Would you raise your steroids?

I have been decreasing my steroids and as usual got to 14mg and have flared up.My Dr says I can go up to 15mg again which I have done but after 1 day my pains are so much worse in my hands and shoulders. I was diagnosed with pmr and more recently seronegative arthritis, although I don't seem to fit in with the description of that.I knew this would happen and I know in the past I have to go up more than to the last amount I was on before flaring.I have been on no lower than 8mg pred but no higher than 20mg for 16 months. Would you increase the steroids to maybe 16mg for a few days? I am on hydroxychloroquine but that is not working and I see a rheumy next Friday.

13 Replies

oldestnewest
  • Many arthropathies can appear to be almost identical to PMR - and the difficulty you have getting below 15mg would fit with that being the reason wouldn't it?

    Who diagnosed your arthritis? If you are on hydroxychloroquine I would assume it was a rheumy but I suppose here you need to think about presenting to the rheumy on Friday and proving the hydroxychloroquine isn't working - they tend to be very sceptical people!

    Many doctors suggest adding 5mg to where you flared - to really hit the inflammation -but if you increase your pred again they might not believe how bad you were today. A week of pain, especially with the BH, is a bit daunting isn't it.

  • I have been writi ng down how bad I have been so I can show them. I have to look after my two year old grandson for two days next week and I found it so painful and difficult last week to do that.

  • Do you have a specialist rheumatology nurse you can contact - though getting hold of anyone on Friday afternoon before a BH is highly unlikely I suppose. The GP?

  • I don't have a nurse I can contact and my Dr is off today and away next week. My Dr wanted to prescribe amitriptyline for the pain but I reminded her that I can't have that because it raises pressure in the eyes, so she prescribed Duloxotine. I asked if that was ok for the eyes and she said that it was. When I read the leaflet last night it says it can raise pressure in the eyes so not always good for people who suffer with glaucoma. I haven't taken them. In any case after talking to some people on another site they seem to think no consultant would say I have fibro myalgia like my Dr thought I could also have, as I only have 4 possible painful spots and not always.

  • I take it from that that you already have glaucoma? Why give duloxetine for your arthritic pain? There is some evidence it works in OSTEOarthritis but that is different. And it doesn't work in PMR pain.

    Have you got a pharmacy near enough to get to? The pharmacist is the best person to ask if anything is safe to take for you for a few days. Another option to ease rheumatoid arthritis and muscle pain is topical capsaicin - made of chilli peppers and the chemist should have some. I've used it for muscle pain in the past and it was good. Very warming and soothing once the burning sensation on the skin has faded - but make sure you don't get it in your eyes or mouth!

  • I could try the capsaican. I would have glaucoma, I had laser ete surgery that hasn't worked so have drops but at a recent eye check up my pressures were higher than they should be. The optrometrist said if I wasn't being seen by the eye clicic she would write to my Dr asking her to refer me. i think my dr thinks i could have Fibro but other people who have it do not think I've got it. I get tooth ache type pains in my hands which my Dr says can't be polymyalgia and my ESR is too low at 12.

  • Then your doctor is wrong: Leeds did a study last year that showed PMR CAN affect hands and feet. And about a fifth of patients with PMR and GCA have ESR and CRP which are within normal ranges.

    I had awful hand and foot pain when mine started and my ESR has never been above 7!

    Is that the GP who's saying all this? There are a lot of overlaps between PMR and fibro - when my symptoms first started it was difficult to tell which it might be. 15mg of pred gave the answer - fantastic relief in about 6 hours, not perfect but pretty good. Fibro pain doesn't respond to pred but you can have both anyway - polkadotcom on this forum has both.

    I really am developing an allergy to doctors who say "It can't be..." - when there is documentation it can be!

  • I had an ESR of over 80 when first diagnosed and responded very quickly to 15mg pred. That.s why my Dr says it can't be pmr because I had a raised ESR to start with. It has also gone up to 30 once.

    The hand pain only started about christmas and a rheumatologist said seronegative arthritis as nothing shows on x rays or in blood.

  • Fair enough - see their logic. Though some people don't get a raised ESR when on pred even if they're having a flare again.

    Oh well - hope you do find something to help the pain because looking after a 2 year old when you have sore hands will be great fun. No way of getting out of it or getting a bit of help I suppose?

  • No as I am doing extra days as his other grandmother has gone on holiday for over two weeks. I might just raise my pred to help over that time then lower again. Thanks for your help.

  • Good luck - that sounds a plan! But start ahead of time...

  • I will.

  • Goodness, you could be me with your response to pred. I fell into a diagnosis in October 2014. I had been going to my GP with monotonous regularity for 3 years, with pain in feet - like running on Brighton beach!, ankles, knees, oh terrible knees, thigh muscles - couldn't stand from sitting -. elbows which wouldn't straighten, shoulder joint and across the upper back. all both sides. Sickening pain. I also had severe pain when chewing in the left mandible but didn't say anything to Doc because I didn't realise what it could be! And he didn't ask if I had any of the symptoms relating to temporal arteritis. In 2009 I had been diagnosed with probable Rheumatoid Arthritis and discharged from the Rheumy because it was not very bad. It got worse. Not the RA but this other virtually unheard of Polymyalgia Rheumatica and it's mate, Temporal Arteritis.

    One day, out of the blue my GP said I should go onto steroids. I didn't want to, but after 3 more visits to him, I gave in. Luckily he bunged me in to 30mg a day and that banished the jaw breaking TA which my Doc didn't even know I had, although he did say if I get pain in my temples, to go straight to A&E. Still no questions about jaw pain etc.

    In the meantime, I had been to the eye section of the hospital twice for emergencies because the vitreous humous had pulled away from the back of the eye, releasing black blobs or floaters and fuzzy areas. However, no connection was made either the first time two years ago or this time in January 2015. Whether there is a connection, I don't know.

    After 2 weeks on 30mg pred, I was reduced to 20mg. then after a further 2 weeks to 10mg. Referred to Rheumy who confirmed PMR and said to reduce at 1mg a month. Then a flare up and back to 15mg for a month reducing at 1mg a month. All was fine until 10mg then it started again, so now, after 4 weeks on 10mg to give it a chance to acclimatise, but return of Temple soreness but not jaw, I have put myself up to 11mg. Slight improvement (pred is very quick) and I will tell my Doc when I see him on 3rd June. I was also on hydroxochloroquine for 24 days for the RA. Horrible stuff!

    My inexperienced opinion tells me that my initial dose of pred should probably have been a lot higher especially seeing as I was undiagnosed for so long.

    Just as an aside here, notes were made in my medical file 3 years ago, that I was a very difficult patient with hypochondria. Then one day when the pain was so severe that I got a short notice apt with a locum - I was that desperate- and he said I should go onto anti depressants. I cried as usual and refused and he said that if I wouldn't comply then he couldn't help me.

    I still don't know what is what. GP says one thing, Rheumies say other things, but this site makes the most sense.

    Thank you.

You may also like...